South Carolina, 2022

Damaging Winds and Lightning Strike in South Carolina, June 9, 2022

June 9, 2022 · NWS CHS · 16 events in 2 counties and zones

A cold front and shortwave trough approaching the region along with west-southwest flow across a pinned sea breeze circulation in an environment displaying moderate levels of convective available potential energy and moderate levels of downdraft convective available potential energy led to severe thunderstorms capable of producing damaging winds near the southeast South Carolina coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front and shortwave trough approaching the region along with west-southwest flow across a pinned sea breeze circulation in an environment displaying moderate levels of convective available potential energy and moderate levels of downdraft convective available potential energy led to severe thunderstorms capable of producing damaging winds near the southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 9, 12:33 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 12:33 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
133 PM EDT Thu Jun 9 2022

.SYNOPSIS...
A cold front will pass across the region today into tonight,
before stalling in the vicinity into the weekend. Another front
could arrive early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoanalysis still shows quite a bit of Convective Inhibition
(CINH) across the area. As a result we haven't seen much cumulus
development thus far. Fairly deep W-WSW flow in the low and mid
levels will prevent the sea breeze from making much inland
progress this afternoon. As temps gradually warm into the mid
and upper 80s, The CINH should dissipate and the cap will
weaken, allowing some Cu development and a few showers or tstms
along the sea breeze. Much of the convection will likely be
hugging the coast where the sea breeze gets pinned. Activity may
develop along the sea breeze and then shift offshore in response
to the stronger westerly flow aloft. Later this afternoon we
could see additional development across southeast GA in response
to a shortwave moving through the area. The severe potential is
relatively low, but with ML-CAPE approaching 2,000 J/kg by later
this afternoon, we can't rule out a few marginally severe
storms.

Tonight: A few showers may linger through the evening as the
boundary finally moves through, exhausting the last bit of CAPE.
Drier weather for the overnight with low temperatures dipping
into the upper 60s to lower 70s...a little cooler than in recent
nights.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A cold front will stall in the vicinity on Friday. Couldn't
rule out a couple brief showers/thunderstorms in the afternoon,
but think coverage will remain too isolated to include explicit
mention in the forecast with dry air still present in the mid
levels and lack of any notable features aloft. Highs are
forecast to reach around 90 into the lower 90s closer to the
Altamaha. Lows Friday night will be within a few degrees of
normal.

A mid level trough will prevail over the eastern U.S. on Saturday.
At the surface, a broad area of low pressure will likely be
positioned over the Carolinas. Sufficient moisture and instability
will lead to the development of scattered showers and thunderstorms.
Coverage will peak in the afternoon into the evening, but some
activity could persist overnight as well. Temperatures will be
seasonable.

A surface trough of low pressure/stalled front will likely linger in
the area through Sunday. Aloft, trough will begin to weaken in
response to a large ridge over the Southern Plains building east.
Isolated to scattered convection will be possible, especially closer
to the coast in proximity to the deeper moisture. Highs will mainly
be in the lower 90s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The main weather influencer in the long term period will be a large
mid level ridge expanding eastward into the region. This pattern
favors lower rain chances and warmer temperatures, though it's worth
noting some models show shortwaves dropping out of the northwest
flow aloft which could enhance convection potential at times. The
forecast currently keeps rain chances no higher than 20%. Otherwise,
the story will be the unseasonably hot temperatures. Highs are
expected to reach the mid to upper 90s inland of the coast. Will
need to monitor the potential for heat indices to reach the pre-July
1 criteria of 105F.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered convection could briefly affect any terminal this
afternoon or evening. The best coverage will probably be south
of KSAV so at this juncture we cannot pin down timing at a TAF
site better than a vicinity thunder mention. By late this
evening most activity should be off the coast after the passage
of the cold front.

Extended Aviation Outlook: Prevailing VFR. Brief restrictions
possible with mainly afternoon showers/tstms over the weekend.

&&

.MARINE...
South to southwest winds will persist through tonight. Winds
will tend to weaken this afternoon and tonight and eventually
veer west or northwesterly later tonight with passage of the
cold front.

Meanwhile, another round of thunderstorms is anticipated this
afternoon, developing along the coast then moving out into the
coastal waters. Gusty winds will be a threat with any storms
that develop with the potential for Special Marine Warnings.

Friday through Tuesday: Marine conditions are expected to stay below
Small Craft Advisory criteria through the period. A stalled front
will linger in the vicinity into the weekend. Higher pressure should
return next week. Aside from a brief period of northeast/east winds
early Friday, winds will predominantly be out of the southwest.
Speeds will average around 15 knots or less with seas will 2-4
feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL/TBA
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...JRL
MARINE...ETM/TBA
Hazardous weather outlook, Jun 9, 3:32 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
432 AM EDT Thu Jun 9 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
432 AM EDT Thu Jun 9 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A few strong to severe thunderstorms are
possible between 2 pm and 9 pm, with damaging wind gusts the main
hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 11:11 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
1211 PM EDT Thu Jun 9 2022

GAZ138-091645-
Inland Liberty-
1211 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY...

At 1211 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Flemington, or over Fort Stewart, moving
east at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Midway, Riceboro,
Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3177 8165 3179 8165 3181 8168 3192 8165
      3197 8151 3196 8149 3197 8148 3197 8147
      3195 8146 3194 8140 3188 8139 3187 8138
      3168 8143
TIME...MOT...LOC 1611Z 281DEG 17KT 3185 8159

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BRM
Special weather statement, Jun 9, 11:49 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
1249 PM EDT Thu Jun 9 2022

GAZ116-117-119-138-139-091730-
Coastal Liberty-Inland Liberty-Coastal Chatham-Inland Bryan-Coastal
Bryan-
1249 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH AND CHATHAM COUNTIES...

At 1249 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Riceboro, or 10 miles southeast of
Hinesville, moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Midway, Riceboro, Belfast, Halfmoon Landing, St. Catherines Island,
Retreat, Keller and Sunbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3160 8119 3164 8124 3165 8127 3166 8132
      3165 8134 3165 8137 3167 8146 3170 8147
      3171 8153 3183 8151 3187 8108 3167 8110
      3158 8113
TIME...MOT...LOC 1649Z 271DEG 23KT 3175 8145

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BRM
Special weather statement, Jun 9, 12:46 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
146 PM EDT Thu Jun 9 2022

GAZ140-141-091815-
Inland McIntosh-Coastal McIntosh-
146 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 145 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 9 miles south of Tibet, moving east
at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Darien, Jones, Wolf Island, Harris Neck, Eulonia, Valona, Little
Saint Simons Island and South Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3140 8158 3147 8161
      3154 8167 3157 8157 3168 8150 3168 8147
      3164 8143 3165 8127 3164 8124 3160 8119
      3156 8120 3154 8118 3157 8116 3153 8114
      3135 8124 3130 8122
TIME...MOT...LOC 1745Z 266DEG 26KT 3148 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPR
Special weather statement, Jun 9, 1:12 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
212 PM EDT Thu Jun 9 2022

SCZ043-050-091830-
Charleston-Inland Colleton-
212 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES...

At 212 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Jacksonboro to near
Ravenel, and moving east at 25 mph.

HAZARD...excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
Johns Island, West Ashley, James Island, Hollywood, Ravenel, Meggett,
Yonges Island and Adams Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 7997 3269 8031 3273 8045 3274 8046
      3274 8047 3276 8055 3284 8047 3282 8002
TIME...MOT...LOC 1812Z 270DEG 22KT 3277 8044 3277 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPH
Special weather statement, Jun 9, 1:23 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Thu Jun 9 2022

GAZ101-SCZ047-051-091900-
Effingham-Inland Jasper-Coastal Jasper-
223 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 223 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tillman, or 9 miles west of Ridgeland,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Grahamville, Coosawhatchie, Old House, Tillman, Tarboro
and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3258 8122 3262 8085 3261 8083 3255 8083
      3253 8085 3249 8082 3247 8082 3244 8084
      3241 8085 3241 8083 3236 8087 3240 8126
TIME...MOT...LOC 1823Z 270DEG 22KT 3249 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 21 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 9, 1:37 PM EST to 1:38 PM EST
Where
Jasper County, 0.9 mi SE of Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.470, -81.010

The Jasper County 911 Call Center reported a tree down near the intersection of Tillman Road and Tarboro Road.

Thunderstorm Wind, Jasper

When
June 9, 1:40 PM EST to 1:41 PM EST
Where
Jasper County, 0.69 mi S of Grahamville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.460, -80.970

A report via social media indicated a small shed blown over.

Thunderstorm Wind, Jasper

When
June 9, 1:40 PM EST to 1:41 PM EST
Where
Jasper County, 1.36 mi ESE of Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -81.000

The South Carolina Highway Patrol reported a tree down near the intersection of Carters Mill Road and Haphazzard Road.

Thunderstorm Wind, Beaufort

When
June 9, 2:04 PM EST to 2:05 PM EST
Where
Beaufort County, 0.69 mi N of Waddell Gardens
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.410, -80.720

The Burton Fire Department shared pictures of 4 large trees down on Mink Point Boulevard.

Thunderstorm Wind, Beaufort

When
June 9, 2:04 PM EST
Where
Beaufort County, 1.17 mi W of Waddell Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.400, -80.740

The Burton Fire Department reported a tree down on a home on Falls Road. The large tree also fell on a propane tank, causing it to leak.

Thunderstorm Wind, Beaufort

When
June 9, 2:05 PM EST to 2:06 PM EST
Where
Beaufort County, 0.69 mi N of Waddell Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.410, -80.720

The Beaufort County Dispatch reported a tree down on Stone Martin Circle.

Thunderstorm Wind, Beaufort

When
June 9, 2:05 PM EST to 2:06 PM EST
Where
Beaufort County, 0.58 mi E of Burton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.430, -80.710

The Beaufort County Dispatch reported a tree down on power lines near the intersection of Salem Road and Salem Drive East.

Thunderstorm Wind, Beaufort

When
June 9, 2:09 PM EST to 2:10 PM EST
Where
Beaufort County, 0.58 mi W of Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.430, -80.690

The Beaufort County Dispatch reported a tree down on Ribaut road near the intersection with North Street.

Thunderstorm Wind, Beaufort

When
June 9, 2:09 PM EST to 2:10 PM EST
Where
Beaufort County, 2.15 mi NNW of Beaufort Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -80.640

The Beaufort County Dispatch reported a tree down near the intersection of Thomas Sumter Street and Sams Point Road.

Thunderstorm Wind, Beaufort

When
June 9, 2:09 PM EST to 2:10 PM EST
Where
Beaufort County, 0.9 mi NW of Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.440, -80.690

The Beaufort County Dispatch reported a tree down near the intersection of Marsh Road and Duke Street.

Thunderstorm Wind, Beaufort

When
June 9, 2:10 PM EST to 2:11 PM EST
Where
Beaufort County, 2.15 mi NNW of Beaufort Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -80.640

The Beaufort County Dispatch reported a tree down near the intersection of Southern Magnolia Drive and Sams Point Road.

Thunderstorm Wind, Beaufort

When
June 9, 2:12 PM EST to 2:13 PM EST
Where
Beaufort County, 1.36 mi WSW of Beaufort Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.410, -80.650

The Beaufort County Dispatch reported a tree down on a house and power lines down causing a structure fire in the 20 Block of State Road S-7-496.

Thunderstorm Wind, Beaufort

When
June 9, 2:19 PM EST to 2:20 PM EST
Where
Beaufort County, 0.9 mi SW of Frogmore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.390, -80.580

The Beaufort County Dispatch reported a tree down near the intersection of Doctor Martin Luther King Junior Drive and Penn Center Road.

Thunderstorm Wind, Beaufort

When
June 9, 2:20 PM EST to 2:21 PM EST
Where
Beaufort County, 0.9 mi SE of Frogmore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.390, -80.560

The Beaufort County Dispatch reported a tree down on Ball Park Road near the intersection with Saxonville Road.

Thunderstorm Wind, Beaufort

When
June 9, 2:43 PM EST to 2:44 PM EST
Where
Beaufort County, 2.34 mi E of Pritchard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.270, -80.960

The Beaufort County Dispatch reported a tree down on Okatie Highway near the intersection with Bluffton Parkway.

Lightning, Beaufort

When
June 9, 2:45 PM EST to 2:46 PM EST
Where
Beaufort County, 3.58 mi NW of Bluffton
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.260, -80.920

The Beaufort County 911 Call Center reported a lightning strike to a home along the 20 Block of West Morningside Drive. The strike caused a brush fire and melted water lines and power lines at the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1025957, 1026033, 1026034, 1025959, 1026032, 1025960, 1025961, 1025962, 1026025, 1026026, 1026027, 1026028, 1026029, 1026030, 1026031, 1025956.